Jump to content

More On Loss Of Smell & Taste


Recommended Posts

Hi all, the ENT said my sinuses look lovely--no swelling, inflamation, or infection--and that the sinus surgery I had a few years ago did it's job well.

He agreed with my allergist's referral to the Smell and Taste Center at U of Penn; his suspicion is nerve damage, either from some sort of degneration, autoimmune reaction or infection (viral)--all sources of possible neuropathy. The other possible cause is head trauma-but I haven't had any around the time of the sensory loss.

He said it's unclear if I'll ever get the smell sense back :blink: Bummer, but if I can even get a little of it back, that would be lovely!

Nina

Link to comment
Share on other sites

Guest tearose

Well Nina, I am not surprised. Who are we to think there is an easy fix anyway! :blink:

So, I'm holding on to hope that the U Penn testing gets answers for you.

I mentioned I have similar symptoms...the funky thing for me is when all of a sudden, like out of the blue, I will be able to smell something so clearly. It can make me say "WOW" because it is sensory overload all of a sudden and then, it goes away.

If you are happy with what you learn, I may consider a visit there myself someday.

I do miss the "consistent" ability to smell things. I miss the smell of ivory soap, of honeysuckle, of dirt!!!

I also miss tasting food.

gosh, this is getting sad.

Hey, at least I can taste sugar!

I think I'll have some cake.

best regards, tearose

Link to comment
Share on other sites

I understand wanting to taste things. I can tasted the sweetness of chocolate, but not the "chocolatey-ness". All the subtleties of tastes are gone, I just have basic sweet, sour, bitter and salty, undifferentiated--caramel tastes like sugar, sugar tastes like sugar, icing tastes like sugar. Boring.

Nina

Link to comment
Share on other sites

I know you've considered new medications, but I wonder if a medication that you've been taking for a long time could cause you to lose your sense of taste and smell?

Flonase and Nexium can also cause it. Here are a couple of links: http://www.rockbottomrx.com/products.asp?id=117 and http://www.healthsquare.com/newrx/nex1577.htm .

I've had intermittent loss of taste and smell over the years. I never knew exactly what caused it, but at times it could have been medication side effects. I used to use Flonase and other prescription nasal sprays. I don't remember if the loss of taste and smell occurred when I was using them or not. I've also had a problem with other types of altered taste and smell, such as foods tasting bad or weird or partial loss of taste and smell at times. Sometimes I have a sweet, bitter or salty taste in my mouth even when I haven't eaten anything, etc. I also have severe allergies and migraines.

I hope you get better soon. I know it's awful to have your taste and smell affected like that.

Link to comment
Share on other sites

Nina,

No pun intended, but that stinks. I hope you are lucky and someone figures this out for you. Eating is one of the few pleasures I have these days, and I think it is for a lot of us.

Amy

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...